Risk scores·

CHA₂DS₂-VASc Score

Strokerisk vid icke-valvulärt förmaksflimmer, för att vägleda oral antikoagulantiabehandling.

Updated August 18, 2026

Contents (3)
CHA₂DS₂-VASc-Score
Ålder
Kön
Hjärtsvikt / vänsterkammardysfunktion
Hypertoni
Stroke / TIA / tromboembolism
Kärlsjukdom
Tidigare hjärtinfarkt, perifer artärsjukdom eller aortaplack
Diabetes mellitus
Fill in the fields above to see the result.

Decision support only. Does not replace clinical judgement. None of the calculators has been reviewed and signed off by a named clinician.

When to use it

  • Patienter med icke-valvulärt förmaksflimmer eller förmaksfladder, för att uppskatta risken för ischemisk stroke och vägleda beslut om oral antikoagulantiabehandling.
  • Inte validerat vid valvulärt förmaksflimmer (måttlig till svår mitralisstenos eller mekanisk klaffprotes), dessa patienter behöver antikoagulantia oavsett poäng.

Formula

Summan av: Hjärtsvikt (1) + Hypertoni (1) + Ålder ≥75 (2) + Diabetes (1) + Stroke/TIA/tromboembolism (2) + Kärlsjukdom (1) + Ålder 65–74 (1) + Kön kvinna (1). Maximalt 9 poäng.

Pitfalls and tips

  • Kvinnligt kön är en riskmodifierare snarare än en oberoende riskfaktor: kvinnor utan andra riskfaktorer har låg risk.
  • Blödningsrisk (t.ex. HAS-BLED) bör bedömas parallellt, men en hög blödningspoäng är en anledning att åtgärda modifierbara riskfaktorer, inte att avstå från antikoagulantiabehandling.

References

  1. Lip GYH, et al. Refining clinical risk stratification for predicting stroke and thromboembolism in atrial fibrillation using a novel risk factor-based approach. Chest. 2010;137(2):263–72.
  2. Friberg L, Rosenqvist M, Lip GYH. Evaluation of risk stratification schemes for ischaemic stroke and bleeding in 182 678 patients with atrial fibrillation: the Swedish Atrial Fibrillation cohort study. Eur Heart J. 2012;33(12):1500–10.
  3. Hindricks G, et al. 2020 ESC Guidelines for the diagnosis and management of atrial fibrillation. Eur Heart J. 2021;42(5):373–498.

Why the score exists

CHA₂DS₂-VASc was developed to address a weakness in its predecessor CHADS₂: far too many patients ended up in an intermediate category in which the decision on anticoagulation became a guess. By adding vascular disease, female sex and a finer age stratification, CHA₂DS₂-VASc moves most of these patients into a clearly low or a clearly increased risk category.

The score is therefore not primarily a tool for finding high-risk patients — it is a tool for reliably identifying those whose risk is so low that anticoagulation is not warranted.

Interpretation in daily practice

The threshold differs between the sexes, because female sex in itself gives one point without in isolation implying increased risk. A woman with only the sex point carries the same risk as a man with zero points.

  • Man 0 points · woman 1 point — anticoagulation can be withheld.
  • Man 1 point — consider after shared decision-making.
  • Man ≥ 2 · woman ≥ 3 — oral anticoagulation is recommended.

A DOAC is preferred over warfarin unless there is a mechanical valve prosthesis or moderate to severe mitral stenosis.

Pitfalls

The score applies to non-valvular atrial fibrillation. With a mechanical valve prosthesis or significant mitral stenosis, anticoagulation is indicated whatever the score, and CHA₂DS₂-VASc must not be used to justify withholding it.

The risk is not static. A patient who today scores zero crosses the threshold simply by growing older, and should therefore be reassessed annually.

Bleeding risk is weighed separately — HAS-BLED is intended to identify modifiable risk factors, not to determine whether anticoagulation should be given.

Nyckelord
atrial fibrillationstrokeanticoagulationafib